Can Tramadol cause peripheral Neuropathy?

Tramadol and peripheral NeuropathyPeripheral neuropathy is diagnosed in many people, especially among those who take Tramadol. Females, who range in age group of 40-49, are known to be having peripheral neuropathy who have been using Tramadol for about a year or two. The nerves around the body in people with peripheral neuropathy gets damaged. The symptoms in a peripheral neuropathic individual differs depending upon the nerves that are being affected.  One might experience pain, sensitivity, weakness or numbness. This is often felt at the hands, feet or in the leg region. In peripheral neuropathy, the nerves that are controlling the blood pressure and digestion can also get affected, as a result of which one might experience dizziness, constipation or other symptoms. If you are wondering if Tramadol can cause peripheral neuropathy and are looking for possible treatment options, then this blog will help you.

How Tramadol causes peripheral neuropathy?

If you are taking any medications like Tramadol that can cause peripheral neuropathy, then your doctor will be monitoring for your symptoms before you begin every therapy session. It is usually better if your nerve damage is detected sooner. Therefore it is important that you tell your doctor about all the symptoms that you experience in order to make it easier for the doctor to analyze your health condition. Those who take Tramadol for arthritis and suffer from peripheral neuropathy often report of having burning, stabbing or tingling kind of pain. Though symptoms are thought to improve if it is caused by a treatable condition, in most cases, a thorough diagnosis and follow of treatment is made necessary. The symptoms also depend on the type of nerve that is affected as every nerve in the peripheral system has different functions.

Diagnosis for peripheral neuropathy

When you take Tramadol and if you have peripheral neuropathy, then you need to consult a doctor immediately. Visit any physician if you experience tingling, pain or weakness in your hands or feet. It is always better to diagnose your condition early as treating it immediately would help in controlling your symptoms. Peripheral neuropathy due to Tramadol requires blood tests in addition to physical examination. A full medical history and neurological examination will also be required in order to determine the intensity of the peripheral neuropathy that you are suffering from due to taking Tramadol.

Possible treatment options

Treating your peripheral neuropathy condition due to Tramadol would be to manage the conditions that cause neuropathy and also to relieve the symptoms. In case your lab tests do not indicate any underlying conditions, your doctor might advise you to wait and watch if your neuropathy condition improves. Pain relievers and other non-steroidal anti-inflammatory drugs can help in relieving mild symptoms. Anti-seizure meds, antidepressants or topical treatments are other treatment methods that your doctor would prefer to prescribe for you in case your peripheral neuropathy due to Tramadol does not seem to improve.